Alert archive / Arizona / Flash Flood Warnings in 2015
Flash Flood Warning 12, NWS Tucson, AZ
NWS Tucson, AZ issued this flash flood warning at Jul 17, 2015, 8:00 PM MST for Pima County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2015, 8:00 PM MST (03:00 UTC)
- Expired
- Jul 17, 2015, 11:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Pima County, AZ
The radar
The Tucson radar (KEMX), 146 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 3.0 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 0 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
350
WGUS55 KTWC 180300
FFWTWC
AZC019-180600-
/O.NEW.KTWC.FF.W.0012.150718T0300Z-150718T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
800 PM MST FRI JUL 17 2015
THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL PIMA COUNTY IN SOUTHEASTERN ARIZONA...
* UNTIL 1100 PM MST
* AT 756 PM MST...DOPPLER RADAR AND AUTOMATED RAIN GAUGES INDICATED
AN AREA OF THUNDERSTORMS STILL PRODUCING HEAVY RAIN OVER SOUTH
CENTRAL AND SOUTHWEST PORTIONS OF THE TOHONO O'ODHAM
NATION...ESPECIALLY AROUND THE COWLIC AREA. UP TO TWO INCHES OF
RAIN HAVE ALREADY FALLEN IN A LARGE AREA SOUTH AND SOUTHWEST OF
SELLS. FLASH FLOODING IS EXPECTED WITH RAPID RISES NOTED ON THE
VAMORI WASH.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
PISINIMO...PAPAGO FARMS...COWLIC...VAMORI AND BIG FIELDS.
THIS INCLUDES THE FOLLOWING STREAMS AND DRAINAGES...FRESNAL WASH...
PISINIMO WASH...BIG WASH...SAN SIMON WASH...BABOQUIVARI WASH...MURK
KUI WASH...SAN LUIS WASH...GU OIDAK WASH...SELLS WASH...VAMORI
WASH...HALI MURK WASH...TOPAWA WASH AND CHUKUT KUK WASH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...ROADS...AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING
SPOTS.
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.
&&
LAT...LON 3175 11239 3206 11232 3188 11190 3159 11187
$$
MEYER1 follow-up statement
733 WGUS75 KTWC 180554 FFSTWC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 1054 PM MST FRI JUL 17 2015 AZC019-180600- /O.EXP.KTWC.FF.W.0012.000000T0000Z-150718T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ PIMA AZ- 1054 PM MST FRI JUL 17 2015 ...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL PIMA COUNTY WILL EXPIRE AT 1100 PM MST... FLOOD WATERS HAVE RECEDED IN SOUTHWEST AND SOUTH CENTRAL PORTIONS OF THE TOHONO O'ODHAM NATION. HEAVY FLOW WILL CONTINUE IN SEVERAL NORMALLY DRY STREAM BEDS AND WASHES SUCH AS VAMORI WASH AND SAN SIMON WASH OVERNIGHT. A SMALL STREAM FLOOD ADVISORY REMAINS IN EFFECT INTO THE EARLY MORNING HOURS. PLEASE CONTINUE TO HEED ANY ROAD CLOSURES. LAT...LON 3175 11239 3206 11232 3188 11190 3159 11187 $$ MEYER
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 6:40 PM MST, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 17, 6:40 PM MST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATE NATIONAL WEATHER SERVICE TUCSON AZ 640 PM MST FRI JUL 17 2015 .SYNOPSIS...SHOWERS AND THUNDERSTORMS WILL INCREASE IN COVERAGE EARLY SATURDAY AS TROPICAL MOISTURE MOVES NORTH ACROSS THE AREA. SHORT BURSTS OF VERY HEAVY RAINFALL WILL BE POSSIBLE THROUGH SATURDAY BRINGING ABOUT THE POTENTIAL FOR LOCAL FLASH FLOODING. A SLOW DRYING TREND WILL THEN BEGIN EARLY NEXT WEEK...WITH THE BEST CHANCES FOR THUNDERSTORMS MAINLY EAST AND SOUTH OF TUCSON BY WEDNESDAY. && .DISCUSSION...A COMBINATION OF LIMITED SOLAR INSOLATION AND SOME STABILIZATION OF THE ATMOSPHERE HAS SEEN LIMITED THUNDERSTORM DEVELOPMENT FROM TUCSON EASTWARD...WITH VERY ACTIVE WESTERN AREAS. A MERGING COMPLEX WEST OF TUCSON...CENTERED OVER THE TOHONO O'ODHAM NATION...IS TRYING TO SQUEEZE ACTIVITY EASTWARD TOWARD TUCSON...BUT THE 00Z SOUNDING IS SHOWING A BLEAK PICTURE FOR CONVECTIVE POTENTIAL...WITH ABOUT 2 DEGREES OF WARMING IN MID LEVELS. WE UPDATED THE FORECAST OVERNIGHT TO LIMIT MOST OF THE WIDESPREAD HEAVY RAINFALL. WITH ADDITIONAL MOISTURE SPREADING IN FROM THE WEST AND SOUTHWEST...ALONG WITH A FAVORABLE UPPER LEVEL DIFFLUENT AREA SHIFTING FROM SONORA INTO SOUTHEAST ARIZONA IN THE EARLY MORNING HOURS...WE STILL EXPECT TO SEE MORE WIDESPREAD COVERAGE OF SHOWERS AND THUNDERSTORMS BEGINNING EARLY SATURDAY. PROBABLY INCREASING FROM THE SOUTH AFTER 4 AM...ALTHOUGH MESOSCALE MODELS CONTINUE TO STRUGGLE TO GET A HANDLE ON THINGS. UNTIL THEN...OUTSIDE OF WESTERN AREAS COVERAGE OF STRONG STORMS WILL LIKELY BE LIMITED. PLEASE SEE THE PREVIOUS DISCUSSION BELOW FOR ADDITIONAL DETAILS. && .AVIATION...VALID THRU 19/00Z. BKN-OVC CLOUDS AT 8-15K FT AGL WILL GENERALLY PREVAIL THROUGH THE FORECAST PERIOD. EXPECT SCATTERED +SHRA/+TSRA TO CONTINUE THIS EVENING...INCREASING SATURDAY MORNING. CIGS WILL BRIEFLY LOWER TO 4- 6K FT NEAR TSRA'S. SURFACE WIND WILL MAINLY BE LESS THAN 10 KTS THROUGH THE PERIOD OUTSIDE OF ANY GUSTS FROM TSRA'S. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WITH LOCALLY HEAVY RAIN IS EXPECTED THROUGH SATURDAY WITH SHOWER AND THUNDERSTORM COVERAGE JUST A LITTLE BIT LESS ON SUNDAY. BY EARLY NEXT WEEK...EXPECT A DRYING TREND WILL LIMIT SHOWERS AND THUNDERSTORMS TO MAINLY EAST AND SOUTH OF TUCSON INTO THE MIDDLE OF NEXT WEEK. && .PREV DISCUSSION...MORNING SHOWERS AND EXTENSIVE CLOUD COVER HAD DELAYED THE REDEVELOPMENT OF SHOWERS AND THUNDERSTORMS TODAY. BASED ON THE BLENDED TOTAL PRECIP WATER PRODUCT...DEEPER MOISTURE CONTINUED TO ADVECT NORTHWARD UP THE GULF OF CALIFORNIA INTO THE DESERTS OF ARIZONA. A WEAK CIRCULATION FROM A THUNDERSTORM COMPLEX THAT DEVELOPED LAST NIGHT WELL SOUTH OF THE INTERNATIONAL BORDER WAS BRUSHING FAR SOUTHEAST COCHISE COUNTY EARLY THIS AFTERNOON. THIS FEATURE WAS HELPING TRIGGER A FEW SHOWERS AND THUNDERSTORMS IN COCHISE COUNTY. SOME THINNING OF THE CLOUD COVER THIS MORNING FROM TUCSON WESTWARD HAD PROVIDED ENOUGH SURFACE HEATING TO SUPPORT A FEW LIGHT SHOWERS OVER THE TOHONO O'ODHAM NATION SO FAR TODAY. ALTHOUGH DELAYED SIGNIFICANTLY...SCATTERED SHOWERS AND THUNDERSTORMS CAN STILL BE ANTICIPATED LATER TODAY. BECAUSE OF THE INCREASED MOISTURE...JUST ABOUT ANY STRONG THUNDERSTORM THAT MANAGES TO DEVELOP WILL BE CAPABLE OF PRODUCING VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME. THUS...WILL KEEP THE FLASH FLOOD WATCH GOING THROUGH SATURDAY. OTHERWISE...A TREND TOWARD A GRADUAL DAILY REDUCTION IN THE COVERAGE OF SHOWERS AND THUNDERSTORMS CAN BE ANTICIPATED MONDAY INTO WEDNESDAY OF NEXT WEEK. DAYTIME TEMPERATURES WILL REBOUND MONDAY AND TUESDAY TO NEAR NORMAL READINGS. && .TWC WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM THRU SATURDAY EVENING FOR MOST OF SOUTHEAST ARIZONA...INCLUDING ZONES AZZ501>509-511>515 && VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON MEYER
In the hours before
Special weather statement, Jul 17, 7:13 PM MST, 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 713 PM MST FRI JUL 17 2015 AZZ502-504-180300- TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ- TOHONO O'ODHAM NATION INCLUDING SELLS AZ- 713 PM MST FRI JUL 17 2015 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PIMA COUNTY UNTIL 800 PM MST... AT 712 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR TO JUST SOUTHWEST OF AVRA VALLEY...MOVING NORTHEAST AT 5 MPH. WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM ALONG WITH VERY HEAVY RAINFALL. LOCATIONS IMPACTED INCLUDE... AVRA VALLEY AND PICTURE ROCKS. PRECAUTIONARY/PREPAREDNESS ACTIONS... EXTREMELY HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. && LAT...LON 3226 11138 3240 11150 3249 11130 3238 11115 TIME...MOT...LOC 0212Z 239DEG 9KT 3238 11137 MEYER
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 5:22 PM MST | Severe Thunderstorm Warning | TWC | Pima | 23 min |
| Jul 17, 5:49 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 17, 6:06 PM MST | Flash Flood Warning | TWC | Pima | 114 min |
| Jul 17, 7:13 PM MST | Special Weather Statement | TWC | Pima | 47 min |
| Jul 17, 7:34 PM MST | Flash Flood Warning | TWC | Pima | 116 min |
| Jul 17, 9:45 PM MST | Areal Flood Advisory | TWC | Pima | 6 hr |
| Jul 18, 11:35 AM MST | Special Weather Statement | TWC | Santa Cruz | 40 min |
| Jul 18, 11:38 AM MST | Areal Flood Advisory | TWC | Cochise, Pima, Santa Cruz | 3 hr |
| Jul 18, 12:46 PM MST | Special Weather Statement | TWC | Cochise | 29 min |
| Jul 18, 1:00 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 18, 1:06 PM MST | Areal Flood Advisory | TWC | Cochise | 3 hr |
| Jul 18, 2:08 PM MST | Areal Flood Advisory | TWC | Pima | 3 hr |
| Jul 18, 2:58 PM MST | Areal Flood Advisory | TWC | Pinal | 3 hr |
| Jul 18, 3:48 PM MST | Areal Flood Advisory | TWC | Pima | 117 min |
Nearby
Flash Flood Warnings in Arizona, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.